Short Term Prednisolone Withdrawal

Updated
John Says:

I was prescribed a 40 mg dosepak and tapered over the course of 7 days for dermatitis.

At day 5 it was clear that the dosage was too low and it was failing.

I was then prescribed a 60 mg tapering dose that was 60, 50, 40, 30, 20, 10, 10. On day 5 I had a violent gastric reaction to the dose so I discontinued at that point leaving the last two 10, 10 doses.

About 36 hours later I started to express symptoms of prednisolone withdrawal, which makes sense as it takes about that long for it to purge from a body.

Symptoms were right down the check list. Severe drowsiness, aches, pains, mild fever, rash on forearms, acne forming on my back.

Did some research but could find little guidance on how to proceed for reactions to short term dose withdrawal. Should I just ride it out? Some seemed to suggest the answer was No and that was dangerous. Found a study that suggested I should begin a very low dose taper.

Went to an urgent care clinic and the doctor had very little knowledge on prednisolone withdrawal. I even provided him with a copy of a study and a detailed description and timeline of the course of my treatment. He prescribed a 7 day taper 10, 10, 10, 5, 5, 1, 1, 1/2. I started that dosage and about 24 hours it seems to have at least started to hold the symptoms which were progressing rapidly at abeyance.

Since I have found some more evidence that perhaps I should try breaking the tabs up and slow down the taper, perhaps instead of doing the last 5 trying 2.5, 2.5.

I'm not looking for medical advice. Just personal experiences or links to informational studies/articles on the subject. This whole thing has been horribly frustrating. I just want some guidance on how to get out of this situation in a healthy manner.

Thanks.

3 Replies

Earliest Newest Votes
1
Verwon Says:

It is actually odd that they had you on a tapering dose of it for that short of a time period, for most people it is now known that tapering is only require if the person has been taking a very high dose for a long period of time, usually more than 21 days. Though, some doctors do still prefer to err on the side of caution.

As to tapering even more, that is going to be very difficult and you will most likely still experience some withdrawal effects, additionally, you could also still be experiencing side effects, since the medication does continue to work in your body, for awhile, even after you are done taking it.

The FDA lists the typical side effects as possibly including nausea, dizziness, headache, acne, weight gain, fluid retention, nervousness, and insomnia.

I really hate taking any type of steroid, myself, and try to avoid it, if I can. They just tend to make me miserable. However, the last time I had to take one, it was just a mid-range dose for 5 days, with no tapering.

Can anyone else chime in with their experiences?

Was this helpful? 1
2
Judy Says:

Re: Verwon (# 1) Expand Referenced Message

I was on Prednisolone for 14 months at 5mg for adrenal support, as a diagnostic/experiment. It caused such havoc with my stomach that I had to take Omeprazole with it, and even that didn’t work. I have since discovered the terrible damage PPIs do. Anyway, I had no option but to stop taking it at 5mg and go cold turkey. I then spent 6 weeks with agonising bone pain in my legs which my doctor told me I just had to endure until it stops naturally, which it did. This is associated with long-term usage so I’m surprised you’re getting such bad withdrawal after a short course. Normally the taper you have explained should leave you okay when you finally stop. What do you mean by short term? It should be less than three weeks.

Was this helpful? 0
3
Sue Says:

A few yrs. ago I was put on a descending program due to a terrible rash on my legs. Don’t remember the mg. amount. Went grocery shopping on my 4th day - started feeling strange in the store - thought I knew what I was doing but evidently from the number of people who stopped & asked me if they could help me in some way. I really thought that something was wrong with them. Driving home I thought I was on an expressway & totally lost. I wasn’t. Got home just fine - the feeling wore off but I’ll never take it again. Called my Dr. & she took me off of it immediately. Had a few achey days after but was better. The rash was due to taking Spireva. Stopped that too. Best wishes to you.

Was this helpful? 0

More Discussions:

prednisolone for shortness of breath

I have just started a course of Panafcortelone 50mg for 5 days, tapering by half every five days for 20 days. I have bee...

1 REPLY
Long term Prednisolone use

I was prescribed Prednisolone to treat Polymyalgia 11 years ago. Initially I took 15mg a day which was quickly reduced t...

13 REPLIES
Prednisolone Long Term Use

I am Asthmatic with Pulmonary Fibriosis. Suffered pneumonia where my lungs collapsed. I recovered after 5 days of induse...

1 REPLY
Sight Loss with long term use of Prednisolone

In 2006 I had kidney transplant and for seven years i have been prescribed prednisolone combined with my other anti reje...

1 REPLY
short methadone withdrawal

I've been going to a methadone clinic for 3 weeks now. They had me on a 95mg dose. I was taking opiates before. I di...

1 REPLY
Withdrawal symptoms of Azor and shortage in Jhb S.A.

I can not find Azor anywhere in Jhb S.A. Why is there a shortage and what else must I take? Just off the market no warni...

methadine withdrawal after short usage

I would like detail information on this please. ## Hello, Christy! How are you? Methadone is actually notorious for caus...

2 REPLIES
Phentermine Withdrawals

I am 24 years old and began taking phentermine around the age of 22 (1.5 years to be exact). I wanted to lose weight so ...

2 REPLIES
Withdrawal symptoms from long-term lisinopril usage

I had used lisinopril/hct for 20 years. It started off with one pill per day, but ten years ago doc prescribed 2 pills p...

3 REPLIES
suboxone Withdrawals long term

Does anyone have long term experience with Suboxone withdrawal? Mine is really dragging out mentally. It's going on ...

9 REPLIES